Lightning, Warren
- When
- May 28, 1:50 PM EST
- Where
- Warren County, Washington
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.857, -74.997 (the zone’s center; the record gives no point)
Lightning struck near a cinder block building and traveled underneath it. The lightning then entered the building by cracking the concrete slab and tossed debris.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning struck near a cinder block building and traveled underneath it. The lightning then entered the building by cracking the concrete slab and tossed debris. It cracked the windshield of a vehicle in the building, cracked the windows in the building and threw an adult male against a wall. He suffered a concussion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 28, 2:21 AM EST, 11 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 321 AM EDT WED MAY 28 2003 CURRENT SHRW ACTIVITY EXITING FA THIS AM BUT WILL KP CHC POPS EARLY. NEXT S/W SHOWS UP WELL ON SAT AND RADAR AND SHOULD MOVE IN LATE THIS MORNING OR THIS AFTERNOON. WITH THE CORE OF THE H5 COOL POCKET OVER US HAVE ADDED A CHC OF THUNDER THIS AFTERNOON. A SHORT BREAK IN THE PRECIP TONIGHT AND EARLY THURS BEFORE THE NEXT SYSTEM DROPS IN. FRI LOOKING LIKE A DECENT DAY BEFORE ANOTHER ROUND FOR THE WEEKEND. OTHER THAN FRI TEMPS SHOULD REMAIN BELOW NORMS. ALL QUIET ON THE MARINE. FCSTID = 10 MPO 61 49 67 52 / 60 60 40 30 ABE 64 51 72 53 / 60 60 40 30 RDG 64 51 72 53 / 60 60 40 30 PHL 65 55 74 58 / 60 60 40 30 12N 64 50 71 53 / 60 60 40 30 SMQ 64 51 73 55 / 60 60 40 30 TTN 65 53 73 56 / 60 60 40 30 MIV 65 53 73 57 / 60 60 40 30 ACY 60 55 66 56 / 60 60 40 30 ILG 65 55 74 58 / 60 60 40 30 DOV 66 54 72 57 / 60 60 40 30 GED 67 54 73 57 / 60 60 40 30 ESN 67 55 73 58 / 60 60 40 30 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...NONE. ZEV
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-281015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 416 AM EDT WED MAY 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Philadelphia radar (KDIX), 113 km away, was scanning. The volume nearest the first event began at 18:52 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357076.